Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 19, NWS Omaha, NE

April 30, 2003Colfax County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2003, 5:26 PM CDT for Colfax County, Nebraska. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 5:26 PM CDT (22:26 UTC)
Expired
Apr 30, 2003, 6:00 PM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Colfax County, NE

The radar

The Omaha radar (KOAX), 62 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 10.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -81 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
989 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-81 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

019 
WUUS53 KOAX 302226
SVROAX
NEC037-302300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
525 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLFAX COUNTY IN NORTHEAST NEBRASKA

* UNTIL 600 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CENTRAL COLFAX COUNTY...OR ABOUT 20 MILES
  NORTHEAST OF COLUMBUS...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
RURAL AREAS BETWEEN HOWELLS AND SCHUYLER

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4161 9713 4145 9702 4153 9691 4173 9691

$$

GRIFFIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:05 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 30, 3:05 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT WED APR 30 2003

MAIN NEAR TERM PROBLEM IS THUNDERSTORM CHANCES AND POTENTIAL SEVERE
WEATHER.

SURFACE ANALYSIS AT 18Z PLACES LOW PRESSURE OVER CENTRAL KANSAS WITH
A FRONT EXTENDING OUT OF THE LOW INTO NORTHEAST KANSAS THRU
NORTHWEST MISSOURI INTO SOUTHERN IOWA.  AFTERNOON SATELLITE PICTURES
INDICATE THAT NORTH OF THE FRONT CLOUDS HAVE LINGERED ACROSS MUCH OF
NEBRASKA AND IOWA...WHILE GOOD WARMING WAS TAKING PLACE ACROSS
KANSAS AND MISSOURI WHERE SKIES HAD CLEARED AND NOW AFTERNOON
CUMULUS HAS FORMED.

12Z MODELS INDICATE THAT THE FRONT MAY LIFT A BIT MORE NORTH THIS
AFTERNOON...BEFORE MOVING FAIRLY RAPIDLY SOUTH TONIGHT.  THIS WILL
HELP SOUTHEAST NEBRASKA INTO SOUTHWEST IOWA DESTABILIZE A BIT MORE
AND MODELS ALSO INDICATE LOW LEVEL FRONTOGENETICAL FORCING ALONG
WITH DECENT SURFACE MOISTURE CONVERGENCE IN THIS AREA.  0-6KM SHEAR
VALUES OF 40-50 KTS SUGGEST SOME POTENTIAL FOR SUPERCELLS THIS
AFTERNOON INTO THE EVENING BEFORE THE BOUNDARY PUSHES FURTHER
SOUTH.  A SHORTWAVE IS ALSO FORECAST TO LIFT INTO NORTHERN NEBRASKA
TONIGHT WHICH WILL JUSTIFY KEEPING POPS THERE TONIGHT INTO
TOMORROW...HOWEVER AGREE WITH SPC DAY 1 OUTLOOK THAT MAIN SEVERE
THREAT FOR OAX AREA WILL BE ACROSS SOUTHEAST PARTS OF THE
AREA...WITH MAIN WINDOW OF OPPORTUNITY LATE THIS AFTERNOON INTO
EARLY EVENING.

DID NOT CHANGE MUCH OF THE FORECAST AFTER TONIGHT...EXCEPT TO ADD A
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON SATURDAY AS
LATEST GFS AND ETA INDICATING TIMING OF LEAD SHORTWAVE OUT OF THE
LARGER SCALE WEST COAST TROF TO MOVE IN A BIT FASTER THAN PREVIOUS
RUNS HAD INDICATED.

.OMA...NONE.

CK
Hazardous weather outlook, Apr 30, 11:45 AM CDT, 5 hours 41 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-302230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1145 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
THIS EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...
MAINLY TO THE SOUTH OF A LINE FROM DAVID CITY TO FREMONT TO
HARLAN IOWA. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE...ESPECIALLY ALONG
AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN THIS AREA
WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE AIR TO
CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS LOW
PRESSURE IN NORTH CENTRAL KANSAS MOVES EAST ALONG A WARM FRONT
EXTENDING ACROSS NORTHEAST KANSAS INTO NORTHERN MISSOURI.

IN ADDITION TO THE RISK OF SEVERE WEATHER...HEAVY RAIN IS ALSO
LIKELY WITH THUNDERSTORMS OVER SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE  SATURDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL
BE NEEDED THIS AFTERNOON OR THIS EVENING IN SOUTHEAST NEBRASKA
AND SOUTHWEST IOWA.

FOBERT

In the hours before

Local storm report, Apr 30, 11:27 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1127 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SE ST EDWARD            NE   .75 INCH HAIL
04/29/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Apr 30, 11:41 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1141 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0440 AM    1 ENE DUNDEE              NE   .75 INCH HAIL
04/30/03   DOUGLAS                        REPORTED BY PUBLIC.
Local storm report, Apr 30, 11:59 AM CDT, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1159 AM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0845 AM    5 ESE AUBURN              NE   .88 INCH HAIL
04/29/03   NEMAHA                         REPORTED BY COOPERATIVE
                                          OBSERVER.

0700 PM    2 SE ST EDWARD            NE   .75 INCH HAIL
04/29/03   BOONE                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0850 PM    4 NW COLUMBUS             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

0855 PM    PLATTE CENTER             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

0855 PM    4 NW COLUMBUS             NE   1 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER, ON HIGHWAY 81.

0933 PM    2 N DEFIANCE              IA   .88 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.

0936 PM    DEFIANCE                  IA   1.25 INCH HAIL
04/29/03   SHELBY                         REPORTED BY STORM
                                          SPOTTER.

0440 AM    1 ENE DUNDEE              NE   .75 INCH HAIL
04/30/03   DOUGLAS                        REPORTED BY PUBLIC.

0605 AM    2 N GLENWOOD              IA   .75 INCH HAIL
04/30/03   MILLS                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Apr 29, 7:31 PM CDTSevere Thunderstorm WarningOAXColfax, Stanton29 min
Apr 29, 8:06 PM CDTSevere Thunderstorm WarningOAXPlatte24 min
Apr 29, 8:14 PM CDTSevere Thunderstorm WarningOAXBurt, Cuming31 min
Apr 29, 8:31 PM CDTSevere Thunderstorm WarningOAXPlatte44 min
Apr 29, 9:15 PM CDTSevere Thunderstorm WarningOAXPlatte45 min
Apr 30, 12:05 AM CDTSevere Thunderstorm WarningOAXWashington25 min
Apr 30, 2:20 AM CDTFlash Flood WarningOAXColfax, Cuming, Dodge6 hr
Apr 30, 3:24 AM CDTFlash Flood WarningOAXBurt6 hr
Apr 30, 4:27 AM CDTSevere Thunderstorm WarningOAXDouglas, Washington33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.